Kansas, 2024Damaging Winds in Kansas, August 18, 2024
August 18, 2024 · NWS TOP · 2 events in 2 counties and zones
A few severe storms brough isolated wind damage to portions of the area in the afternoon on 08/18.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe storms brough isolated wind damage to portions of the area in the afternoon on 08/18.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 10:44 AM CST, 46 minutes earlier. Its key messages:
- Showers and thunderstorms are possible today (30-50%) and tonight (30-55% chance). A few severe storms are not out of the question.
- Below normal temperatures to start the workweek before temperatures gradually warm into next weekend.
Area forecast discussion, Aug 18, 10:44 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1144 AM CDT Sun Aug 18 2024
.KEY MESSAGES...
- Showers and thunderstorms are possible today (30-50%) and
tonight (30-55% chance). A few severe storms are not out of
the question.
- Below normal temperatures to start the workweek before
temperatures gradually warm into next weekend.
&&
.UPDATE...
Issued at 942 AM CDT Sun Aug 18 2024
Convective cluster across central NEB continues to make steady
progress south in spite of most earlier runs of the CAMs showing
it falling apart. There remains quite a bit of inhibition for
surface or mixed layer parcels (100+ J/kg on the 13Z RAP
forecast soundings) over the forecast area. But the latest RAP
shows the warm air advection with good isentropic assent holding
together into the afternoon. This makes me think we will see the
showers and storms make it into the forecast area but I suspect
the storms will become increasingly elevated. Bulk shear remains
favorable for organized updrafts so there could be some hail
with the storms. But the main concern will be damaging wind
gusts with downdraft CAPE on the order of 1000 J/kg. Have
increased POPs across the area this afternoon for scattered
coverage and will continue to monitor trends.
&&
.DISCUSSION...
Issued at 319 AM CDT Sun Aug 18 2024
Upper ridging persists across the Southern Plains and Desert
Southwest this morning with a couple of perturbations rounding the
ridge. Surface high pressure is in control of the middle of the
CONUS, keeping conditions across the forecast area benign overnight.
Lift associated with the aforementioned waves along with isentropic
ascent have generated showers and storms across South Dakota and
Nebraska. As these features continue around the ridge, sufficient
lift and saturation in the mid-levels will support the development
of showers and storms later this morning into the afternoon.
Uncertainty remains in coverage and intensity of storms with CAMs
showing a wide variety of solutions. Several CAMs show a complex of
storms moving along the instability gradient into northeast Kansas.
Others suggest a more scattered natured to convection with recent
runs of the HRRR being an outlier solution, showing little to no
precipitation across the area through the day. The passing waves are
fairly weak and isentropic ascent becomes better focused across
eastern Kansas this afternoon and evening. This supports
isolated to scattered storms through the afternoon and evening
as the most probable solution. Elevated instability of 500-1000
J/kg coupled with 45-50kts of effective shear would support a
low-end severe threat and the strongest storms could produce
hail up to quarter size and damaging wind gusts. If an organized
MCS moves into the area, the potential for severe storms
increases with damaging wind gusts being the main hazard.
CAMs are in good agreement with additional storms developing this
evening and overnight as a slightly stronger wave progresses
southeast and isentropic ascent increases. Instability is progged to
be weak (<500 J/kg) which should preclude any severe weather
potential.
A surface high builds south on Monday and Tuesday bringing in drier
air and keeping temperatures in the 80s. Another wave rounds the
ridge Monday night into Tuesday, bringing a small chance of
precipitation across central Kansas. Upper ridging builds overhead
Wednesday with gradually warming temperatures and dry conditions
into next weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1144 AM CDT Sun Aug 18 2024
CAMs still want to weaken the convection as it moves southeast
and have generally be a little to far northeast with the track
of the stronger cells. Forecast soundings still show a fair
amount of inhibition but think elevated showers and
thunderstorms will be able to ride the instability gradient
southeast. Have adjusted the track of the CAMs southwest which
would put the terminals in line for some TS. They have shown a
tendency to weaken over the last hour or so and think the
most likely impact at the terminals will be some temporary
gusty winds of 20KT to 25KT. Have kept CIGS VFR but visibility
will probably drop with the rain for a brief period of time.
Once the afternoon convection moves off, additional TS are
expected to redevelop overnight with the low level jet. There
has been some variability in the location of the narrow axis of
TS so confidence in impacts at the terminals are only medium
for now.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Wolters
DISCUSSION...Flanagan
AVIATION...Wolters
Hazardous weather outlook, Aug 18, 2:21 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 AM CDT Sun Aug 18 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-190830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 AM CDT Sun Aug 18 2024
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...Today and tonight.
A few strong to severe storms are possible this afternoon and
evening with damaging wind gusts being the main hazard.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER MESSAGE
Weather spotters are encouraged to relay reports of hail, damaging
wind, and flooding.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Aug 18, 9:48 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Topeka KS
1048 AM CDT Sun Aug 18 2024
KSZ008-009-181630-
Republic-Washington-
1048 AM CDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC AND NORTHERN WASHINGTON
COUNTIES THROUGH 1130 AM CDT...
At 1046 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Swanton to 4 miles northeast
of Bostwick. Movement was southeast at 45 mph. These storms will
enter Republic and Washington counties over the next 30 minutes.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Haddam, Munden, Narka,
Mahaska, and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9681 3997 9681 3970 9793 4000 9793
TIME...MOT...LOC 1546Z 321DEG 38KT 4036 9700 4009 9813
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 18, 10:42 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
1142 AM CDT Sun Aug 18 2024
KSZ008>010-020>022-181730-
Republic-Clay-Cloud-Riley-Washington-Marshall-
1142 AM CDT Sun Aug 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RILEY...REPUBLIC...
WASHINGTON...NORTHERN CLAY...CLOUD AND SOUTHWESTERN MARSHALL COUNTIES
THROUGH 1230 PM CDT...
At 1141 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles northeast of Bremen
to 6 miles east of Agenda to near Randall. Movement was southeast at
35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects.
Locations impacted include...
Concordia, Clay Center, Belleville, Washington, Blue Rapids, Clyde,
Hanover, Waterville, Clifton, Miltonvale, Glasco, Linn, Scandia,
Greenleaf, Jamestown, Courtland, Morganville, Barnes, Cuba, and
Morrowville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3980 9793 4000 9723 4000 9682 3958 9656
3931 9712 3931 9793
TIME...MOT...LOC 1641Z 332DEG 29KT 3993 9671 3971 9730 3962 9800
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BDThunderstorm Wind, Clay
- When
- August 18, 11:30 AM CST to 11:31 AM CST
- Where
- Clay County, 0.53 mi W of Clay Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -97.130
Picture from social media of a large part of a healthy tree down across road.
Thunderstorm Wind, Osage
- When
- August 18, 1:25 PM CST to 1:26 PM CST
- Where
- Osage County, 3.03 mi ESE of Burlingame
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.730, -95.780
Personal weather station from the outflow of weakening storms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, August 18, 20243 deaths · $820,000 · 34 events
- Hail and Damaging Winds in Virginia, August 18, 20241 death · $43,000 · 2 in hail · 17 events
- Flash Flooding and Astronomical Low Tide in New York, August 18 to 19, 2024$11 million · 43 events
- Rip Currents in Illinois, August 18, 20241 death · 2 injured · 2 events
- Heat in Arizona, August 18, 20241 death · 1 event
- Hail and Damaging Winds in Georgia, August 18, 2024$127,000 · 1 in hail · 68 events
- Damaging Winds in Mississippi, August 18, 2024$287,000 · 63 kt wind · 20 events
- Flash Flooding in Pennsylvania, August 18, 2024$254,000 · 12 events
- Damaging Winds in North Carolina, August 18, 2024$150,000 · 60 kt wind · 6 events
- Damaging Winds in Arizona, August 18, 2024$103,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2024$50,000 · 1 in hail · 12 events
- Damaging Winds in Oklahoma, August 18, 2024$60,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200321, 1200322.